Investigations into the mechanisms of hyperkalemia following renal transplantation

R. A. DeFronzo, M. Goldberg, C. R. Cooke, C. Barker, R. A. Grossman, Z. S. Agus

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

Hyperkalemia was observed in 23 of 75 patients in the first three months following renal transplantation. The hyperkalemia was unrelated to rejection, renal failure, oliguria, or acidosis. Six patients (four with hyperkalemia and two with normal serum potassium) were studied to evaluate the role of the renin angiotensin aldosterone system and/or impairment of renal tubular potassium handling in this syndrome. Following equilibration on a normal dietary intake, patients were placed on a low sodium diet and were given furosemide. All patients achieved sodium and potassium balance during both periods, but at the expense of significant hyperkalemia (5.3 to 5.7 mEq/liter) in the four patients with preexisting hyperkalemia. Plasma aldosterone concentration and urinary aldosterone excretion rates in the hyperkalemic patients were 8.4 ± 0.6 ng/dl and 2.8 ± 1.1 μg/day, respectively, on a control diet, and they rose appropriately to 15.4 ± 1.9 ng/dl and 20.3 ± 1.4 μg/day with sodium restriction. Subsequent administration of exogenous mineralocorticoid, 9 α fluorohydrocortisone (Florinef), 1 mg/day, while the sodium intake was high, failed to increase urinary potassium excretion. Neither furosemide nor acetazolamide plus sodium bicarbonate administration produced a consistent increase in potassium excretion despite a significant natriuresis. In contrast, hydrochlorothiazide increased urinary potassium excretion in three patients from 34 ± 8 mEq/day to 54 ± 5 mEq/day, and serum potassium concentrations fell to normal in all. Three patients, restudied when the serum potassium concentrations were normal, had kaliuretic responses to 9 α fluorohydrocortisone and furosemide. These data demonstrate a reversible defect in urinary potassium excretion following renal transplantation. The impaired response to mineralocorticoids suggests that this defect is related to an abnormality of renal tubular function. The mechanism of correction with thiazides is unknown.

Original languageEnglish (US)
Pages (from-to)357-365
Number of pages9
JournalUnknown Journal
Volume11
Issue number5
DOIs
StatePublished - Jan 1 1977
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Nephrology

Cite this

DeFronzo, R. A., Goldberg, M., Cooke, C. R., Barker, C., Grossman, R. A., & Agus, Z. S. (1977). Investigations into the mechanisms of hyperkalemia following renal transplantation. Unknown Journal, 11(5), 357-365. https://doi.org/10.1038/ki.1977.53